New Mexico, 2004

Hail in New Mexico, April 9, 2004

April 9, 2004 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 9, 1:51 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 1:51 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT FRI APR 9 2004

.DISCUSSION...WELL ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE STATE TODAY. UNSETTLED WEATHER WILL CONTINUE
THROUGH THE WEEKEND...WITH THE LIKELIHOOD OF ACCUMULATING SNOWS
ACROSS THE NORTHERN MOUNTAINS AND PERHAPS THE CENTRAL AND SOUTH
CENTRAL MOUNTAINS. FRONT STILL EXPECTED TO DRIVE THROUGH THE AREA
OVERNIGHT BUT THE UPPER LEVEL DYNAMICS ARE LAGGING JUST A BIT...SO I
PUSHED THE SNOW ADVY BACK UNTIL MIDNIGHT ZN004-005. AM A LITTLE
RELUCTANT TO ISSUE A WARNING AT THIS TIME...HOWEVER FEEL THAT
ADVISORY LEVELS WILL BE MET ACROSS THE NORTHERN MOUNTAINS. LATER
SHIFTS CAN REEVALUATE THE SITUATION TO DETERMINE IF SNOW AMOUNTS WILL
BE HIGH ENOUGH. SNOW LEVELS WILL START FAIRLY HIGH TONIGHT BUT WILL
DROP THROUGH THE DAY TOMORROW AND PROBABLY DROP AS LOW AS 5500 FT BY
SATURDAY NIGHT. THE FORECAST PROBLEM OF THE DAY IS DETERMINING
WHETHER OR NOT THE SANDIA/MANZANOS AND THE NORTHERN SACRAMENTO
MOUNTAINS AND THEIR ADJACENT HIGH PLAINS WILL NEED ADVSRYS. MODELS
ALL GIVING DIFFERING SOLUTIONS ON SNOWFALL. IF EVERYTHING DEVELOPS AS
CURRENTLY ADVERTISED...THOSE AREAS WILL NEED ADVSRYS. FOR NOW WILL
HANDLE WITH AN SPS...JUST GIVING A HEADS UP...BUT LATER SHIFTS MAY
INDEED NEED TO ISSUE AN ADVISORY.

BY THE MIDDLE OF NEXT WEEK...A WARM AND DRY PATTERN EMERGING. BY LATE
IN THE EXTENDED...MODELS HINTING AT ANOTHER DEEP TROF TO AFFECT THE
STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 038/055 032/054 028 16332
GALLUP.................... 030/055 028/052 020 16232
GRANTS.................... 032/053 028/051 022 16232
GLENWOOD.................. 041/066 038/066 040 16232
CHAMA..................... 026/042 020/040 016 16673
LOS ALAMOS................ 029/044 024/041 022 16333
RED RIVER................. 026/036 012/033 012 16673
TAOS...................... 029/041 022/042 020 16373
SANTA FE.................. 031/046 023/040 022 16333
SANTA FE AIRPORT.......... 034/048 027/042 025 16333
ESPANOLA.................. 033/054 027/048 025 16333
ALBUQUERQUE HEIGHTS....... 042/056 035/047 031 16232
ALBUQUERQUE VALLEY........ 040/057 034/048 032 16232
ALBUQUERQUE FOOTHILLS..... 040/052 031/045 029 16232
ALBUQUERQUE WEST MESA..... 042/057 032/050 030 16232
SOCORRO................... 040/062 036/058 035 16232
SANDIA PARK/CEDAR CREST... 034/044 025/041 024 16233
MORIARTY/ESTANCIA......... 036/044 024/046 027 16233
CARRIZOZO................. 041/058 031/048 033 16234
RUIDOSO................... 039/049 027/043 030 16234
RATON..................... 032/038 023/041 024 16533
LAS VEGAS................. 032/040 020/045 025 16533
ROY....................... 034/038 024/041 025 16533
CLAYTON................... 033/041 028/045 025 16533
SANTA ROSA................ 038/047 030/047 032 16334
TUCUMCARI................. 041/049 033/050 031 16534
FORT SUMNER............... 040/051 033/049 034 16236
CLOVIS.................... 040/049 032/049 033 16236
PORTALES.................. 041/051 033/051 033 16236
ROSWELL................... 046/055 039/050 035 16236
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...SN ADVY MIDNGT THRU 6PM SAT
NMZ004-005...SN ADVY 6AM SAT THRU 6PM SAT NMZ002.
&&

16
Hazardous weather outlook, Apr 9, 5:00 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI APR 9 2004

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT FRI APR 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A SNOW ADVISORY REMAINS IN EFFECT FOR THE SANGRE DE CRISTO MOUNTAINS
AND NORTHEAST HIGHLANDS ABOVE 7500 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...

A DEVELOPING UPPER LEVEL AREA OF LOW PRESSURE COMBINED WITH A SOUTH
AND WESTWARD MOVING COLD FRONT...MAY PRODUCE ADDITIONAL SNOW
ACCUMULATIONS OVER THE NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS
SATURDAY. FOR ADDITIONAL DETAILS...REFER TO THE WINTER WEATHER
MESSAGE ISSUED AT 418 AM MDT.

ALSO...TEMPERATURES SATURDAY OVER THE EASTERN PLAINS WILL BE
SIGNIFICANTLY COLDER THAN TODAY/S READINGS. GUSTY EAST WINDS ARE
EXPECTED TO BLOW THROUGH CANYONS AND PASSES IN THE CENTRAL MOUNTAIN
CHAIN AND INTO THE RIO GRANDE VALLEY SATURDAY AND INTO SATURDAY
EVENING BEFORE DIMINISHING.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SKYWARN SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN ALBUQUERQUE.

In the hours before

Special weather statement, Apr 9, 2:33 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT FRI APR 9 2004

NMZ010-011-017-100600-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-SANDIA/MANZANO MOUNTAINS-
333 PM MDT FRI APR 9 2004

...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE EASTERN SLOPES OF THE
CENTRAL MOUNTAINS...CENTRAL HIGH PLAINS...CAPITAN AND NORTHERN
SACRAMENTO MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY...

AN UPPER LEVEL STORM WILL DROP INTO THE FOUR CORNERS REGION SATURDAY
NIGHT INTO SUNDAY. THIS SYSTEM...COMBINED WITH SUFFICIENT LOW LEVEL
MOISTURE AND EASTERLY UPSLOPE FLOW MAY PRODUCE SNOWFALL ACCUMULATIONS
ACROSS THE CENTRAL PORTIONS OF NEW MEXICO. SNOW LEVELS MAY LOWER TO
5500 FEET DURING THE NIGHT ON SATURDAY...BUT RISE AGAIN UP TO 6500
FEET ON SUNDAY. AT THIS TIME...IT IS STILL UNSURE WHETHER OR NOT
SIGNIFICANT ACCUMULATIONS WILL OCCUR.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
SNOW ADVISORIES OR WARNINGS ACROSS THE AFFECTED AREA.

16/53
Special weather statement, Apr 9, 3:10 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT FRI APR 9 2004

NMZ007-092235-
FAR NORTHEAST PLAINS-
410 PM MDT FRI APR 9 2004

AN ISOLATED BUT STRONG THUNDERSTORM IS MOVING SOUTHEAST ALONG
HIGHWAY 87 AND APPROACHING CLAYTON WITH GUSTY WINDS OF 35-45 MPH
AND SMALL HAIL OF NEAR 1/2 INCH DIAMETER. THIS STORM WILL REACH
WESTERN CLAYTON BEFORE 430 PM.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

03
Special weather statement, Apr 9, 3:45 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT FRI APR 9 2004

NMZ007-092330-
FAR NORTHEAST PLAINS-
445 PM MDT FRI APR 9 2004

AN ISOLATED BUT STRONG THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST
ALONG AND SOUTH OF HIGHWAY 87 FROM CLAYTON TO THE TEXAS STATE LINE
THROUGH 530 PM. WIND GUSTS TO 50 MPH...HAIL NEAR ONE HALF INCH IN
DIAMETER AND VERY HEAVY RAIN ARE LIKELY FROM THIS STORM.

REMAIN ALERT TO ANY THREATENING OR FAST CHANGING WEATHER AND
LISTEN FOR ADDITIONAL STATEMENTS OR WARNINGS SHOULD THIS STORM
INCREASE IN INTENSITY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
April 9, 4:20 PM MST
Where
Union County, Clayton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.450, -103.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387261.